Medical questions & health advice by board certified doctors
"Can my dizzyness be caused by my medications?"
I am a 39 year old single non smoker non drinker,caucasian woman. I have been diagnosed with high blood pressure. The I am currently on medicines and the pressure is controlled. However, when I sneeze or cough or get up too fast I become extremely dizzy. To the point of having to hold on to something because I feel like am going to fall down. I am on lisinopril-HCTZ and Atenolol. I am also taking zoloft. Can my dizzyness be caused by my meds?
Medications that work great at helping address the problems for which they are prescribed can still have a wide variety of adverse side effects that can be troubling and dangerous for a patient. First of all, it is important to clarify what exactly you mean by "dizziness." Typically "dizziness" caused by a drop in blood pressure or as a result of medication means "lightheadedness" or the sensation of feeling like one is about to pass out. This is in contrast to "dizziness" meaning vertigo, which is the sensation of motion when you are stationary (like the room spinning around you). This latter sensation is less commonly due to medications. The sensation of feeling lightheaded upon getting up too quickly is a common complaint encountered in the outpatient setting, and is referred to as orthostatic lightheadedness. When someone gets up after a prolonged period of sitting/lying, the body may need to increase its heart rate to overcome the fact that most of the blood is pooled in the legs. If the blood can't be pumped quickly enough to the head, lightheadedness results. This may be caused by having too low of a blood pressure as a result of the combination of medications, becoming dehydrated as a result of the medications (HCTZ can do this early on, but typically the body accommodates in a few weeks), or because the Atenolol is preventing the heart from compensating with an elevated HR. In any case, you should try getting up slowly from a lying position, taking a minute to sit prior to getting up. You should have a conversation about these symptoms with your primary care doctor, and make sure that your blood pressures are in the desired range.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.